Michigan, 2009

Hail in Michigan, May 7, 2009

May 7, 2009 · NWS DTX · 3 events in 2 counties and zones

An isolated supercell developed over the thumb region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated supercell developed over the thumb region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 7, 5:37 PM EST, 25 minutes earlier.

Area forecast discussion, May 7, 5:37 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
637 PM EDT THU MAY 7 2009

.AVIATION...

THERE IS EVIDENCE OF A CONVERGENT BOUNDARY IN THE CURRENT VISIBLE
SATELLITE AND SURFACE OBSERVATIONS EXTENDING FROM NRN INDIANA UP
INTO THE THUMB. A MID LEVEL SHORT WAVE NOW ROTATING INTO SOUTH
CENTRAL WISCONSIN IS FORECAST TO SLIDE ACROSS SOUTHERN MI BETWEEN
00Z AND 03Z. LINGERING INSTABILITY ALONG WITH CONVERGENCE ALONG THE
AFOREMENTIONED SURFACE BOUNDARY MAY TRIGGER SOME LATE EVENING
CONVECTION. AT THIS TIME...WILL INCLUDE A TWO HOUR PERIOD OF SHOWERS
FROM 02 TO 04Z TO ACCOUNT FOR THIS. THERE IS STILL THE OUTSIDE
CHANCE OF A THUNDERSTORM LATER THIS EVENING. HOWEVER...WITH THE LIFT
ADVANCING INTO THE AREA AFTER SUNSET...PLAN TO KEEP THUNDER OUT OF
THE TAFS AT THIS TIME BUT WILL CERTAINLY MONITOR CONVECTIVE TRENDS.

THE OTHER AVIATION CONCERN WILL BE FOG POTENTIAL THROUGH
THE NIGHT AND INTO FRIDAY MORNING. THE LATER CLEARING ACROSS SE MI
HAS LIMITED THE DEGREE OF MIXING. THUS SFC DEWPOINTS REMAIN WELL
INTO THE 50S. THIS SHOULD RESULT IN FOG DEVELOPMENT ONCE THE
BOUNDARY LAYER DECOUPLES AFTER SUNSET. THE MOST PROBLEMATIC LOCATION
FOR FOG IS EXPECTED TO BE AT THE DETROIT TERMINALS WHERE
SFC/DEWPOINT SPREAD REMAINS QUITE LOW.

&&

.PREV DISCUSSION...ISSUED 252 PM EDT THU MAY 7 2009

SHORT TERM...TONIGHT

SKIES ARE CLEARING OUT (AT LEAST PARTIALLY) FROM WEST TO EAST THIS
AFTERNOON AS ONE SHORTWAVE CONTINUES TO TRAVERSE THROUGH SOUTHERN
LOWER MICHIGAN. WITH SURFACE TEMPERATURES QUICKLY RESPONDING WELL
INTO THE 60S...SURFACE DEW POINTS HOLDING IN THE LOW TO MID
50S...AND 500 MB TEMPS COOLING SLIGHTLY...DECENT INSTABILITY WILL BE
GENERATED (SURFACE BASED CAPES AROUND 1000 J/KG ALONG WITH NEGATIVE
LIS). HOWEVER...WITH A LACK OF A TRIGGER (SURFACE BOUNDARY) AND
SUBSTANTIAL CIN IN THE LOW LEVELS...THE CHANCE FOR ADDITIONAL
CONVECTION IS GENERALLY ON THE LOW SIDE. HOWEVER...LEFTOVER OUTFLOW
BOUNDARY APPEARS TO BE LURKING IN THE SOUTH. IN ADDITION...A SECOND
SHORTWAVE QUICKLY APPROACHING FROM THE MIDWEST MAY PROVIDE A
SLIGHTLY BETTER OPPORTUNITY THIS EVENING INTO TONIGHT...BUT BEST
CHANCE SHOULD BE CONFINED ACROSS THE SOUTHER THIRD OF THE CWA...AS
NAM/GFS INDICATING THE SHOWALTER INDEX GOING SLIGHTLY NEGATIVE SOUTH
OF M-59. LATEST MAV GUIDANCE FOR MINS TONIGHT LOOKS REASONABLE AND
WILL BE USED (PREDOMINATELY LOWER 50S).

LONG TERM...FRIDAY THROUGH THURSDAY

UPPER LOW NEAR LAKE WINNIPEG WILL OPEN AND TRACK ACROSS ONTARIO AND
THE NORTHERN GREAT LAKES TONIGHT THROUGH FRIDAY...TAKING A MAJORITY
OF LIFT WELL NORTH OF THE AREA. THERE MAY BE ONE OR TWO SHOWERS IN
THE AREA AS SURFACE TROUGH SLIDES IN FROM THE NORTHWEST...AND WILL
HAVE TO CONSIDER IF ISOLATED SHOWERS OR THUNDERSTORMS ARE WARRANTED
IN THE FORECAST. WILL GO NO HIGHER THAN THAT...AND MAY JUST LEAVE
THE FORECAST DRY GIVEN THE LACK OF COVERAGE EXPECTED.

RIGHT IN BEHIND THIS SYSTEM...A STRONG SHORTWAVE OVER THE PACIFIC
NORTHWEST/SOUTHWEST CANADA WILL PROGRESS RAPIDLY INTO THE CENTRAL
GREAT LAKES LATE FRIDAY NIGHT INTO SATURDAY. ALTHOUGH THIS SYSTEM
PROMISES A BETTER CHANCE OF SHOWERS...THE CURRENT FORECAST TRACK
WOULD TAKE THE WIDESPREAD AREA OF RAIN JUST TO THE NORTH AND JUST
BRING SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS THROUGH
LOWER MICHIGAN ON SATURDAY AS THE SURFACE TROUGH/COLD FRONT SWINGS
THROUGH THE AREA AROUND LOW PRESSURE WHICH BRUSHES THE CWA JUST TO
THE NORTH.

ONCE THIS SYSTEM CLEARS THE AREA...A LARGE AREA OF HIGH PRESSURE
WILL GRADUALLY BUILD INTO THE GREAT LAKES...BRINGING DRY WEATHER
INTO TUESDAY OR SO...BEFORE ADDITIONAL SHORTWAVE ENERGY MOVES INTO
NOAM FROM THE PACIFIC AND CARVES OUT A PROGRESSIVE UPPER TROUGH
WHICH WILL SHIFT FROM THE PACIFIC NORTHWEST/NORTHERN ROCKIES ON
TUESDAY ON THROUGH THE REST OF THE NATION WEDNESDAY AND THURSDAY.

AFTER A RATHER MILD DAY ON FRIDAY...IN THE MID 70S...COOLER AIR WILL
FILTER INTO THE REGION WITH THE AFOREMENTIONED HIGH PRESSURE SYSTEM
AND BRING KEEP TEMPERATURES AOB NORMAL INTO THE EARLY NEXT WEEK WITH
A RETURN TO NORMAL OR SLIGHT ABOVE TEMPERATURES BY THE MIDDLE OF
NEXT WEEK AS TRANSITORY UPPER RIDGE BUILDS THROUGH THE REGION.

MARINE...

SCATTERED SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM WILL PERSIST
INTO THIS EVENING AS A SURFACE TROUGH PROGRESSES THROUGH THE REGION.
SOUTHWEST WINDS WILL INCREASE TO 10 TO 20 KNOTS WITH THE PASSAGE OF
THIS FEATURE...BUT SURFACE RIDGING WILL BUILD IN STEADILY AND BRING
LIGHTER WINDS AGAIN TONIGHT INTO FRIDAY. WINDS WILL BEGIN INCREASING
ONCE AGAIN BY LATE FRIDAY NIGHT...WITH SMALL CRAFT ADVISORIES MAYBE
EVEN NEEDED FOR PARTS OF LAKE HURON BY SATURDAY AS A LOW PRESSURE
SYSTEM TRACKS THROUGH  THE MIDDLE OF LAKE HURON...FIRST BRINGING AN
CREASED NORTHEAST FLOW...WHICH WILL SWING TO THE NORTHWEST IN THE
WAKE OF THE LOW. THIS SYSTEM WILL BRING A RENEWED CHANCE OF SHOWERS
BY SATURDAY AS WELL.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
SHORT TERM...SF
LONG TERM....DG
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 7, 2:05 PM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
305 PM EDT THU MAY 7 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-080900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
305 PM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LOW CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS
WITH THE CHANCE CONTINUING OVERNIGHT SOUTH OF M-59. SEVERE WEATHER
IS NOT EXPECTED WITH ANY THUNDERSTORMS AS THE TRACK NORTHEAST AT 30
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THE OHIO BORDER ON
FRIDAY AFTERNOON WITH A CHANCE OF THUNDERSTORMS ACROSS ALL OF
SOUTHEAST MICHIGAN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
305 PM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A LOW CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS
WITH THE CHANCE CONTINUING OVERNIGHT OVER LAKE ERIE. SEVERE WEATHER
IS NOT EXPECTED WITH ANY THUNDERSTORMS AS THE TRACK NORTHEAST AT 30
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AFTERNOON OVER THE
MICHIGAN WATERS OF LAKE ERIE...WITH A CHANCE OF THUNDERSTORMS ON
SATURDAY EVERYWHERE.

SMALL CRAFT ADVISORIES MAY BE NEEDED ON SATURDAY AND SUNDAY AS A
STRONG COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 7, 3:17 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
417 PM EDT THU MAY 7 2009

MIZ049-054-072145-
HURON-TUSCOLA-
417 PM EDT THU MAY 7 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 15 MILES WEST OF SEBEWAING...MOVING
EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  UNIONVILLE AND SEBEWAING BY 500 PM EDT...
  OWENDALE BY 530 PM EDT...
  GAGETOWN BY 535 PM EDT...
  6 MILES NORTH OF CASS CITY BY 545 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Special weather statement, May 7, 4:42 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
542 PM EDT THU MAY 7 2009

MIZ049-072245-
HURON-
542 PM EDT THU MAY 7 2009

...SPECIAL WEATHER STATEMENT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM CASEVILLE TO
10 MILES WEST OF BAYPORT...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CASEVILLE BY 550 PM EDT...
  PIGEON BY 625 PM EDT...
  KINDE BY 630 PM EDT...
  ELKTON BY 635 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MANN
Special weather statement, May 7, 4:50 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
550 PM EDT THU MAY 7 2009

MIZ054-055-072245-
SANILAC-TUSCOLA-
550 PM EDT THU MAY 7 2009

...SPECIAL WEATHER STATEMENT...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR CASS CITY...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ARGYLE BY 625 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MANN
Special weather statement, May 7, 5:28 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
628 PM EDT THU MAY 7 2009

MIZ049-072330-
HURON-
628 PM EDT THU MAY 7 2009

...SPECIAL WEATHER STATEMENT...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF PORT HOPE
TO 12 MILES WEST OF BAD AXE...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PORT HOPE AND BAD AXE BY 655 PM EDT...
  HARBOR BEACH BY 720 PM EDT...
  UBLY BY 725 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

MANN
Special weather statement, May 7, 5:45 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
645 PM EDT THU MAY 7 2009

MIZ055-080000-
SANILAC-
645 PM EDT THU MAY 7 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF DECKERVILLE...MOVING EAST
AT 15 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MINDEN BY 705 PM EDT...
  DECKERVILLE BY 705 PM EDT...
  FORESTVILLE BY 735 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Huron

When
May 7, 6:02 PM EST
Where
Huron County, 2.59 mi ENE of Ivanhoe
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.710, -83.050

Hail, Sanilac

When
May 7, 6:12 PM EST
Where
Sanilac County, 4.06 mi W of Tyre
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.680, -82.980

Hail, Sanilac

When
May 7, 6:30 PM EST
Where
Sanilac County, 1.22 mi SW of Freidberger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.610, -82.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166465, 166466, 166467.